Prozac

Stephanie - posted on 04/06/2011 ( 8 moms have responded )

8

0

1

My daughter's doctor prescribed prozac today for anxiety and OCD. I would love to hear from other parent's of children who are taking this. My main concern is that she is going to be sleepy at school tomorrow. She is suppose to take it for the first time in the morning. I am thinking of waiting to give it to her on Saturday so that I will be with her all day to watch for side effects. I am really really worried. Can anyone offer any advice?

MOST HELPFUL POSTS

[deleted account]

My daughter started taking Prozac in May 2011. I'm sure you have all the same concerns I had - tiredness, not being a real person, can she come off it ok, will she need it forever...etc etc.I arranged an appointment with the family doctor and presented a list of about 12-15 questions. She basically reassured me on all accounts and said it may not even suit her,so she would be closely monitored. The upside is after six weeks or so we noticed a positive difference. And now 5 months later I'm beginning to wonder if I ever want to take her off it. The change is fabulous and she's really enjoying life. It's amazing how we forget what they were like as small children - when you see that come back, it makes you realise you weren't imagining all those lovely memories.So, to your question. Yes, it can make her drowsy, so my daughter takes it around 7/8pm. It's after her evening meal and giving her plenty time to begin to metabolize before bed. I thought I was a bad mother to even be facing a doctor who recommended Prozac for my daughter. Now I realise that I was a good mother to get to that position.I worry about the kids who don't get help...

Kari - posted on 10/19/2014

1

0

0

My 9 almost 10 year old starting on Prozac just 5 days ago. For the last three years anxiety and OCD symptoms were so out of control that I have been in tears many times . Her obsessions kept changing from one thing to another every few months. She would hold it together at school then scream throw tantrums and fly off the handle at normal everyday things as soon as she was home.
The last two months she developed bad anxiety at bedtime which would result in screaming for hours and her straightening her room several times before getting into bed. I use to cuddle with her at bedtime and during this time I now couldn't even be upstairs at night without her losing it .
After 3 days on Prozac I feel like I'm getting my daughter back again . She hasn't screamed or flown off the handle nearly as much and the other night she actually let me in her room to hug her at bedtime . She said that made her happy . I almost cried . She is sleepy but only in the evening . She takes it in the morning . I'm hoping the sleepiness gets better but right now I'm happy with this med and I never thought I would say that . I fought for years not to put her on anxiety meds but we were no longer able to function as a happy family because her anxiety was causing so much stress .

Marcy - posted on 04/27/2013

1

0

0

my daughter was admitted for the second time to a mental hispital. she is now on 22 grams of prosac. im worry about the side effects. i visit her and she says that i make her ///.,./ depress. please help

Leslie - posted on 04/07/2011

64

0

18

My daughter takes the maximum dosage of prozac...80mg. We did have trouble with the sleepiness side effect for a while, but as long as she takes in in the morning, she has no problems anymore. She takes it for anxiety and OCD also. Prozac is an extremely safe drug, and it is very effective, at least in my daughter's case. Before starting it, she had regular breakdowns (crying uncontrollably) at school. She had several panic attacks that were so scary...heart racing, chest pain, hyperventilating...and even though the prozac has not stopped those completely, it has made it possible for her to recognize what is happening and to use biofeedback to calm herself down.
Also, prior to taking Prozac, her actions were controlled by OCD...affecting all aspects of her life...eating, sleeping, and almost every everyday routine. The worst one was a urination compulsion...She was so obsessed that she would go to the bathroom 4-5 times during dinner. She also would go in inappropriate places...a closet, for instance...because of the OCD. Combined with behavioral therapy, we have conquered that compulsion completely. It took over a year...no miracle cures when it comes to an anxiety disorder, but the meds definitely have helped.
I agree that you should wait and start any new medication when you can keep a watchful eye on them. Everyone is different, and you have to be aware of what they are feeling. Some people feel aggressive feelings on Prozac; some experience suicidal thoughts. It is important that your child is aware of what the medicine is supposed to do, and what is isn't supposed to do. If a child feels "bad things," they may try to hide those feelings if they aren't aware that a medicine can make those feelings happen.
Best of luck!

Theresa - posted on 01/04/2012

5

20

0

My name is Theresa and i have delt with all kinds of thing about those medications and before leting your children take the meds look it up on the computer about it and watch the dosage and side affects that makes children do crazy things if you agree to meds tell the doctor start with small amounts and write down how the meds make them feel and act and take with to appointment.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

8 Comments

View replies by

Kristin - posted on 09/04/2014

1

0

0

Christina and Dana, before starting on meds make sure that your child has been eating healthy and not a lot of instant meal foods ramon,chic nuggets, mac cheese. Cooking from scratch takes time but,our family gets the benefits by not being over weight and gets healthier. Leave that crap for the sitters to cook. Do all your cooking on Sunday or Saturday for the whole week. Take it out of the freezer in the morning and hubby puts it in the oven in the eve. Good luck friends. Peace

Christina - posted on 11/10/2011

39

10

0

My 6yr old has ADHD, OCD, and Distributive behavior disorder today he went to the Dr and I told him the problems we are seeing with his anxiety and he wants to put him on Prozac Im so hesitant to this but I know something has to be done. He is already taking 30mg of Focalin XR, 15g Focalin XR at noon( Dr said he has rapid metabolism so his meds wear off faster) and clonedine .1mg at bed Im just afraid adding another med will be too much. Thoughts?

Dana - posted on 04/07/2011

240

18

43

My son does not have OCD but he does have anxiety and anger issues. We don't have any experience with Prozac but whenever my son has started a new medicine I've always waited for a weekend to start it. You never know what the side effects may be, and it's best to be able to monitor her. My son just started Clonidine last weekend and it made him very tired (he fell asleep during his meal). He would not have made it through the school day if I had started it during the week! After a couple of days it seemed to get better. His body just has to adjust to it I guess. Good luck!

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms